Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Riverton, WY

May 26, 2021Teton County, Wyoming

NWS Riverton, WY issued this special weather statement at May 26, 2021, 4:21 PM MDT for Teton County, Wyoming. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2021, 4:21 PM MDT (22:21 UTC)
Expired
May 26, 2021, 4:45 PM MDT
In force
24 min
Issued by
NWS Riverton, WY

County Teton County, WY

The radar

The Pocatello radar (KSFX), 175 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

473 
WWUS85 KRIW 262221
SPSRIW

Special Weather Statement
National Weather Service Riverton WY
421 PM MDT Wed May 26 2021
 
WYZ012-013-262245-
Jackson Hole-Teton and Gros Ventre Mountains-
421 PM MDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TETON COUNTY UNTIL 445 PM
MDT...

At 420 PM MDT, Doppler radar was tracking a strong thunderstorm near
Leigh Lake, or 12 miles northeast of Alta, moving southeast at 30
mph.

Wind gusts 35 to 45 mph and a brief period of pea sized hail will be 
possible with this storm.

This strong thunderstorm will be near...
  Moran Bay around 425 PM MDT.
  Leigh Lake and Grand Teton around 430 PM MDT.
  Moran Junction around 445 PM MDT.

Other locations impacted by this storm include Jackson Lake Lodge,
Jenny Lake, Signal Mountain Lodge, Jackson Lake and Jenny Lake Lodge.

LAT...LON 4377 11096 4394 11085 4387 11036 4357 11051
TIME...MOT...LOC 2220Z 295DEG 25KT 4383 11081 

$$

CNJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at May 26, 2:42 PM MDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 26, 2:42 PM MDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
242 PM MDT Wed May 26 2021

.SHORT TERM...(This evening through Thursday night)
Issued at 150 PM MDT Wed May 26 2021

Active weather pattern today across western and central Wyoming
as a strong shortwave trough moves from west to east. Line of snow
and rain showers from west-central WY to the Bighorns overnight
continues early this afternoon from South Pass to Johnson County,
with thunderstorms developing by mid morning. The storms so far
have produced brief heavy rain, small hail up to half an inch in
size, and wind gusts from 30-40 mph. A secondary line of storms is
behind this primary line by about 50-75 miles and seems to be
associated with the cold front moving eastward. The showers and
thunderstorms will continue for the next few hours, with
marginally strong storms possible for the rest of the afternoon
over Johnson and Natrona Counties. The secondary line of storms so
far is not as strong, likely because of the modified boundary
layer from the first line. Models continue to show the northern
part of the forecast area with moderate precipitation into the
evening hours. Also, the southern two-thirds of the area should
see a cold front move west to east and windy WNW wind to follow
through the early evening. This system has a decent comma head on
the back side, which should keep precipitation going across
northern WY until after midnight.

Shortwave ridging then moves over the area Thursday morning, with
lingering cloud cover and a slight chance of light showers over
the Bighorns and northern Johnson County early in the morning.
Skies will be mostly clear and temperatures will return to near
normal. The southern part of the state will see breezy west wind
continue. Another strong trough moves into Washington late
Thursday pushing high-level moisture and clouds over NW WY
overnight.

.LONG TERM...(Friday through Wednesday)
Issued at 106 PM MDT Wed May 26 2021

After Thursday's brief ridge, a trough will move east from
Washington, clipping the northern half of our area. This means
another round of isolated showers and thunderstorms Friday
afternoon, mainly limited to far northern Wyoming. A cold front will
follow Friday night, keeping temperatures a bit cooler on Saturday
for most locations. Additionally, rather diffuse zonal flow is
expected Saturday as height falls are realized across CA/NV. The
overall upper level flow looks messy, but isolated showers and
thunderstorms look possible again on Saturday afternoon, although
most areas should remain dry. Sunday and Monday will feature a
better chance for increased coverage of showers and thunderstorms,
especially across central and eastern portions during the afternoon.
Ridging will begin to increase Monday night, with a warming trend
beginning Tuesday. Isolated thunderstorms cannot be ruled out for
both Tuesday and Wednesday, especially east of the Divide.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday)
Issued at 1136 AM MDT Wed May 26 2021

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Rain and snow showers will continue in the NW WY mountains through
03Z with some obscurations and MVFR conditions. Then conditions will
improve in NW WY after 03Z. KRKS will likely stay dry through the
period. Gusty wind will occur after the cold front moves through the
west with gusts to around 30 knots, with higher gusts possible at
KRKS. Wind will decrease around 02Z in most locations, with
conditions gradually clearing through Thursday morning.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

Scattered showers and thunderstorm activity will move east this
afternoon through 00Z as a cold front also moves through the area.
Local MVFR conditions are expected in storms. Gusty wind will occur
after the cold front passes. Gusts around 30 knots will be common.
Wind speeds will decrease around 02Z in most locations. Isolated
showers will persist in northern WY after 00Z through about 06Z.
Some mountain obscuration will occur today.

&&

.FIRE WEATHER...
Issued AT 200 PM MDT Wed May 26 2021

Storm system is moving through the state today, and has brought
showers and thunderstorms to the northern two-thirds of the state.
Thunderstorms have brought brief heavy rain, small hail, and gusty
outflow - and the storms are likely to continue through sunset.
Overnight rain and snow moistened the environment up quite a bit,
though southern WY remained fairly dry and windy. A cool front
will move through the area this afternoon, with windy WNW wind
following through sunset. Lingering rain/snow showers will
continue overnight across northern WY as the storm system moves
eastward. High pressure moves over western and central WY on
Thursday, with a return to normal temperatures and breezy west
wind across southern WY. A weak system on Friday will generate
gusty southwest wind and isolated showers and thunderstorms.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...McDonald
LONG TERM...Myers
AVIATION...Myers
FIRE WEATHER...McDonald
Hazardous weather outlook, May 26, 2:40 AM MDT, 13 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
240 AM MDT Wed May 26 2021

WYZ001>020-022>030-270845-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
240 AM MDT Wed May 26 2021

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms possible across much of the
area. Some storms could be strong with hail and strong winds,
especially in northern and eastern areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Friday...Showers and isolated thunderstorms are possible through the
afternoon and evening across far northern Wyoming.

Sunday and Monday...Widespread showers and thunderstorms are
possible across central and western Wyoming.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions.

In the hours before

Special weather statement, May 26, 2:48 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Riverton WY
248 PM MDT Wed May 26 2021

WYZ006-262115-
Southeast Big Horn Basin-
248 PM MDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHAKIE COUNTY UNTIL 315
PM MDT...

At 247 PM MDT, trained weather spotters reported a strong
thunderstorm near Wyoming Boys School, or 8 miles south of Worland,
moving east at 25 mph.

A funnel cloud has been reported with this storm.  Conditions
suggest that a funnel cloud may still occur in the next half
hour.  Half inch hail will also be possible with this storm.

This strong thunderstorm will be near...
  Worland Municipal Airport around 255 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4385 10806 4395 10808 4405 10775 4383 10770
TIME...MOT...LOC 2047Z 257DEG 20KT 4390 10797

McDonald
Local storm report, May 26, 3:02 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
302 PM MDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     FUNNEL CLOUD     9 S WORLAND             43.88N 107.96W
05/26/2021                   WASHAKIE           WY   TRAINED SPOTTER

            TWO DIFFERENT FUNNEL CLOUDS REPORTED BY A TRAINED SPOTTER
            SOUTH OF WORLAND.

&&

CJONES
Special weather statement, May 26, 3:18 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Riverton WY
318 PM MDT Wed May 26 2021

WYZ006-262145-
Southeast Big Horn Basin-
318 PM MDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHAKIE COUNTY
UNTIL 345 PM MDT...

At 317 PM MDT, trained weather spotters reported a strong
thunderstorm 12 miles east of Worland Municipal Airport, or 14 miles
southeast of Worland, moving east at 35 mph.

A significant funnel cloud was reported with this storm south of
Worland. Penny size hail and winds in excess of 40 mph will be
possible with this storm.

This strong thunderstorm will be near...
  Ten Sleep around 345 PM MDT.

Other locations impacted by this storm include Wigwam Fish Rearing
Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4409 10741 4409 10739 4384 10729 4386 10776
      4402 10781 4410 10741
TIME...MOT...LOC 2117Z 260DEG 29KT 4391 10770

McDonald
Special weather statement, May 26, 3:47 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Riverton WY
347 PM MDT Wed May 26 2021

WYZ006-008-009-262215-
Southeast Big Horn Basin-Bighorn Mountains Southeast-Bighorn
Mountains West-
347 PM MDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JOHNSON AND
NORTHEASTERN WASHAKIE COUNTIES UNTIL 415 PM MDT...

At 346 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Ten Sleep, moving east at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.  This storm has a history of producing a funnel cloud,
south of Worland.

This strong thunderstorm will be near...
  Dullknife Reservoir around 415 PM MDT.

Other locations impacted by this storm include Wigwam Fish Rearing
Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4385 10746 4405 10750 4413 10698 4382 10692
TIME...MOT...LOC 2146Z 267DEG 32KT 4393 10738

McDonald
Special weather statement, May 26, 4:11 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Riverton WY
411 PM MDT Wed May 26 2021

WYZ008-009-011-262245-
Southeast Johnson County-Bighorn Mountains Southeast-Bighorn
Mountains West-
411 PM MDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON COUNTY UNTIL
445 PM MDT...

At 411 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Dullknife Reservoir, or 22 miles southeast of Ten
Sleep, moving east at 45 mph.

Pea size hail and winds 40 to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Mayoworth around 430 PM MDT.

LAT...LON 4376 10713 4401 10710 4398 10650 4371 10653
TIME...MOT...LOC 2211Z 276DEG 38KT 4390 10704

CNJ
Special weather statement, May 26, 4:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
421 PM MDT Wed May 26 2021

WYZ012-013-262245-
Jackson Hole-Teton and Gros Ventre Mountains-
421 PM MDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TETON COUNTY UNTIL 445 PM
MDT...

At 420 PM MDT, Doppler radar was tracking a strong thunderstorm near
Leigh Lake, or 12 miles northeast of Alta, moving southeast at 30
mph.

Wind gusts 35 to 45 mph and a brief period of pea sized hail will be
possible with this storm.

This strong thunderstorm will be near...
  Moran Bay around 425 PM MDT.
  Leigh Lake and Grand Teton around 430 PM MDT.
  Moran Junction around 445 PM MDT.

Other locations impacted by this storm include Jackson Lake Lodge,
Jenny Lake, Signal Mountain Lodge, Jackson Lake and Jenny Lake Lodge.

LAT...LON 4377 11096 4394 11085 4387 11036 4357 11051
TIME...MOT...LOC 2220Z 295DEG 25KT 4383 11081

CNJ

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 9:54 AM MDTSpecial Weather StatementRIWFremont36 min
May 26, 10:22 AM MDTSpecial Weather StatementRIWHot Springs23 min
May 26, 11:03 AM MDTSpecial Weather StatementRIWFremont27 min
May 26, 11:21 AM MDTSpecial Weather StatementRIWFremont24 min
May 26, 11:46 AM MDTSpecial Weather StatementRIWFremont29 min
May 26, 12:30 PM MDTSpecial Weather StatementRIW30 min
May 26, 12:46 PM MDTSpecial Weather StatementRIWJohnson29 min
May 26, 1:24 PM MDTSpecial Weather StatementRIW21 min
May 26, 1:53 PM MDTSpecial Weather StatementRIWJohnson37 min
May 26, 2:30 PM MDTSpecial Weather StatementRIWJohnson30 min
May 26, 2:33 PM MDTSpecial Weather StatementRIWNatrona27 min
May 26, 2:41 PM MDTSpecial Weather StatementRIWWashakie34 min
May 26, 2:48 PM MDTSpecial Weather StatementRIWWashakie27 min
May 26, 2:54 PM MDTTornado WarningRIWWashakie23 min
May 26, 3:18 PM MDTSpecial Weather StatementRIWWashakie27 min
May 26, 3:47 PM MDTSpecial Weather StatementRIWWashakie28 min
May 26, 4:11 PM MDTSpecial Weather StatementRIWJohnson34 min

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.